Article Text

Download PDFPDF
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome in a paediatric patient taking zonisamide
  1. Ashifa Trivedi1,
  2. Sadhna Sharma1,
  3. Ranjith Govindan2
  1. 1Pharmacy Department, Hillingdon Hospitals NHS Foundation Trust, Uxbridge, Greater London, UK
  2. 2Paediatrics, Hillingdon Hospitals NHS Foundation Trust, Uxbridge, Greater London, UK
  1. Correspondence to Mrs Ashifa Trivedi, Pharmacy Department, Hillingdon Hospitals NHS Foundation Trust, Uxbridge UB8 3NN, Greater London, UK; ashifa.trivedi{at}nhs.net

Abstract

We describe the case of an 11-year-old male patient who presented with a new onset of rash after a recent introduction of zonisamide. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome) is a very serious but rare adverse effect of anticonvulsants such as carbamazepine and phenytoin; however, the reported incidence on zonisamide is scant. DRESS syndrome is complex in its presentation. This patient presented with rash, fever, lymphadenopathy, severe skin erythema, oedema and reduced Glasgow Coma Scale (GCS). He was successfully treated with pulsed intravenous methylprednisolone and intravenous immunoglobulin. The patient was discharged home well after a 3-week admission.

  • paediatrics
  • neurology
  • clinical pharmacy
  • drug-related side effects and adverse reactions
  • case reports

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.